• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

FD&C Blue No. 1 (Blue 1) in enteral feeding solutions

Audience: Critical care specialists and other healthcare professionals

FDA alerted healthcare professionals of several reports of toxicity, including death, associated with the use of FD&C Blue No. 1 (Blue 1) in enteral feeding solutions. In these reports, Blue 1 was intended to help in the detection and/or monitoring of pulmonary aspiration in patients being fed by an enteral feeding tube. Reported episodes were manifested by blue discoloration of the skin, urine, feces, or serum and some were associated with serious complications such as refractory hypotension, metabolic acidosis and death. Case reports indicate that seriously ill patients, particularly those with a likely increase in gut permeability (e.g., patients with sepsis), may be at greater risk for these complications.

[Sept 29, 2003 - Public Health Advisory - FDA]